|Tenofovir, lamivudine+zidovudine and Kaletra as pep
Jun 23, 2012
Dear Doctor, I had a possible sexual exposure to HIV and managed to start pep about 30 hours after the high-risk situation. I live in Brazil, and it was really hard to get this treatment, but now I'm afraid my regimen was no correctly chosen. They prescribed Tenofovir 300mg once daily, lamivudine+zidovudine 150/300mg twice daily, and Kaletra (2 pills twice daily). The reason I'm suspicious is because I read an answer by Dr. Bob, in which he disagreed with a choice of medication for PEP which I think is the same as mine.
My questions are: 1) If indeed this regimen is incorrect, does this mean it is ineffective, or is it just an excessive amount of drugs? 2) I'm now on day 23, and am having a hard time tolerating the side effects (occasional diarrhea, constant nausea and occasional vomiting). Should I stop this drugs altogether, continue taking them all, or should I stop one of them in hopes of making these side effects more bearable? Thank you so much.
| Response from Dr. Young
Hello and thanks for posting.
You indeed are receiving an unusual PEP regimen.
1) It's not likely to be ineffective, rather just more than needed.
2) You're on day 23 of a planned 28 (or 30), I'd try to complete the treatment course if possible (one would hate to have to second guess, the "what if" situation). With the nausea, diarrhea and vomiting, we could safely pick the Kaletra as the culprit. While this is typically part of recommended PEP regimens, given that you would be taking three other medications, it' would be reasonable to stop the Kaletra for the remainder of the treatment course.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Urine After Getting Fingered Worried I Have HIV
- Groin Pain After Condom Leak Worried I Have HIV
- Herpes After Eating Sperm Worried I Have HIV
- Pain In Penis After Licking Penis Worried I Have HIV
- Tingling Lips After Rubbing Vagina Worried I Have HIV
- Vaginal Discharge After Fisting Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.